Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 131, NWS Mobile, AL

August 5, 2014Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Aug 5, 2014, 6:53 PM CDT for Stone County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2014, 6:53 PM CDT (23:53 UTC)
Expired
Aug 5, 2014, 7:20 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Stone County, MS

The radar

The Mobile radar (KMOB), 78 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2002 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS54 KMOB 052353
SVRMOB
MSC131-060030-
/O.NEW.KMOB.SV.W.0131.140805T2353Z-140806T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
653 PM CDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STONE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 730 PM CDT

* AT 647 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
  WINDS OVER 60 MPH WAS LOCATED 9 MILES SOUTHEAST OF WIGGINS...OR 9
  MILES EAST OF PERKINSTON...AND MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL STONE COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING. PLEASE TAKE COVER UNTIL THE STORM PASSES.

&&

LAT...LON 3075 8909 3090 8910 3085 8896 3074 8899
TIME...MOT...LOC 2353Z 118DEG 13KT 3081 8902

$$
1 follow-up statement
934 
WWUS54 KMOB 060020
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
720 PM CDT TUE AUG 5 2014

MSC131-060030-
/O.CAN.KMOB.SV.W.0131.000000T0000Z-140806T0030Z/
STONE MS-
720 PM CDT TUE AUG 5 2014

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR CENTRAL
STONE COUNTY...

AT 714 PM CDT...THE STORM THAT PROMPTED THE WARNING FOR CENTRAL STONE
COUNTY HAS WEAKENED TO BELOW SEVERE LIMITS...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED. NONSEVERE...BUT STILL 
STRONG STORMS CONTINUE OVER THE AREA. 

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

LAT...LON 3075 8909 3090 8910 3085 8896 3074 8899
TIME...MOT...LOC 0020Z 118DEG 13KT 3086 8912

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:20 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 5, 6:20 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATE TO AVIATION
NATIONAL WEATHER SERVICE MOBILE AL
620 PM CDT TUE AUG 5 2014

.AVIATION...
00Z ISSUANCE...GENERAL VFR CONDITIONS EXPECTED THROUGH THE FORECAST.
ONLY EXCEPTION WILL BE IN ISOLATED TSRA OVER THE AREA THIS
EVENING... AND AGAIN WEDNESDAY AFTERNOON.

/16

&&

.SHORT TERM [TONIGHT THROUGH WEDNESDAY NIGHT]...THE PERSISTENT UPPER
LEVEL TROUGH HAS PUSHED A LITTLE FARTHER EASTWARD TODAY AND EXTENDS
FROM THE MID ATLANTIC STATES SOUTHWARD THROUGH THE APPALACHIAN
MOUNTAINS AND INTO THE CAROLINAS. UPPER LEVEL RIDGING MEANWHILE
CONTINUES TO EXTEND FROM THE DESERT SOUTHWEST THROUGH MUCH OF TEXAS
AND INTO THE ARKLATEX REGION. A MOIST AND UNSTABLE AIRMASS REMAINS
IN PLACE ACROSS OUR FORECAST AREA THIS AFTERNOON WITH PRECIPITABLE
WATER VALUES GENERALLY RANGING BETWEEN 1.6 AND 1.8 INCHES...WITH
MLCAPE VALUES BETWEEN 1000-2000 J/KG. SCATTERED THUNDERSTORMS HAVE
DEVELOPED MAINLY ACROSS SOUTHERN PORTIONS OF THE CWFA THIS
AFTERNOON...THOUGH OTHER ISOLATED TO SCATTERED STORMS HAVE BEEN
DEVELOPING OVER INTERIOR SOUTHEAST MS AND SOUTHWEST AL DURING THE
PAST HOUR.

WE EXPECT ISOLATED TO SCATTERED CONVECTION TO GRADUALLY DIMINISH IN
COVERAGE THIS EVENING WITH LOSS OF DAYTIME HEATING...WITH ANY
ISOLATED OVERNIGHT CONVECTION DEVELOPING OFFSHORE. LOWS TONIGHT
SHOULD ONCE AGAIN RANGE FROM AROUND 70 OVER THE INTERIOR TO THE
LOWER TO MID 70S NEAR THE COAST.

FOR WEDNESDAY...UPPER LEVEL RIDGING WILL CONTINUE TO STRETCH FROM
THE SOUTHWESTERN STATES THROUGH THE LOWER MISSISSIPPI VALLEY
REGION...WHILE RIDGING ALSO BUILDS OVER THE CENTRAL AND EASTERN GULF
OF MEXICO. CONVECTION SHOULD BECOME MORE LIMITED IN COVERAGE ACROSS
THE REGION WEDNESDAY...BUT GIVEN CONTINUED PRECIPITABLE WATER VALUES
BETWEEN 1.6 AND 1.8 INCHES AND MLCAPE VALUES 1000-2000
J/KG...ISOLATED TO LOCALLY SCATTERED SHOWERS AND STORMS ARE STILL
EXPECTED TO DEVELOP ACROSS THE REGION... PARTICULARLY OVER SOUTHERN
AREAS NEAR THE SEABREEZE. OTHERWISE...CONTINUED SEASONABLY WARM AND
HUMID CONDITIONS WILL PERSIST WITH HIGHS RANGING FROM AROUND 90 NEAR
THE COAST TO THE LOWER TO MID 90S INLAND. /21

UPPER LEVEL TROF FLATTENS WEDNESDAY NIGHT WITH WEAK SURFACE HIGH
POSITIONED OVER THE EASTERN GULF. LIGHT SOUTHWEST WIND IN THE EVENING
BECOMES CALM OVER MOST AREAS AFTER MIDNIGHT. SHOWERS/STORMS FROM
WEDNESDAY AFTERNOON MAY CARRY OVER INTO THE EVENING AND BE ISOLATED
IN COVERAGE. FOR TEMPERATURES...OVERNIGHT LOWS IN THE LOWER 70S
INTERIOR...74 TO 78 ACROSS THE BEACHES. /10

.LONG TERM [THURSDAY THROUGH TUESDAY]...A NARROW MID LEVEL RIDGE
AXIS BECOMES ALIGNED IN A NORTHWEST TO SOUTHEAST FASHION..FROM THE
SOUTHERN PLAINS TO THE EASTERN GULF TO CLOSE OUT THE WEEK. DESPITE
THE RIDGE ALOFT...WILL MAINTAIN A 20 TO 30 PERCENT PROBABILITY OF
SHOWERS/STORMS BOTH THURSDAY AND FRIDAY AFTERNOON DURING TIME OF MAX
HEATING/INSTABILITY. THE WESTERN EXTENT OF THE HIGH LEVEL RIDGE
AMPLIFIES WITH UPPER TROF MOVING OFF THE EAST COAST THIS WEEKEND.
05.12Z RUN OF THE OPERATIONAL GFS/ECMWF DIFFER ON THE STRENGTH OF
THE TROF WITH THE ECMWF THE MORE AMPLIFIED. AN ASSOCIATED SURFACE
FRONT DROPS SOUTHWARD ACROSS THE SOUTHEAST. THE NORTHWEST FLOW ALOFT
BETWEEN THE TROF AND THE RIDGE TO THE WEST SUGGESTS POTENTIAL THAT
AN ORGANIZED THUNDERSTORM COMPLEX OR A SERIES OF COMPLEXES WILL BE
MOVING INTO THE SOUTHEAST LATE IN THE WEEKEND. THE SURFACE FRONT
ALSO SERVES AS A SOURCE OF FOCUS/LIFT FOR THUNDERSTORM INITIATION.

THE ORIENTATION OF THE NORTHWESTERLY HIGH LEVEL FLOW REMAINS MOSTLY
UNCHANGED THE FIRST OF NEXT WEEK...WHICH FAVORS THE SOUTHEASTWARD
PASSAGE OF MID LEVEL IMPULSES. CONSIDERING THIS AND THE DEPTH OF
LAYER MOISTURE (PRECIPITABLE WATER VALUES BACK TO AROUND 2
INCHES)...CHANCES OF SHOWERS/STORMS REMAIN IN THE FORECAST
MONDAY/TUESDAY. A DIURNAL MINIMUM IN THUNDERSTORM PROBABILITY
FORECAST FOR THE NIGHTTIME HOURS.

DAYTIME HIGHS LOWER/MID 90S END OF THE WEEK MOVE TO NEAR SEASONAL
(LOWER 90S) SATURDAY THROUGH TUESDAY. OVERNIGHT LOWS WILL BE NEAR
SEASONABLE VALUES EXCEPT FOR A FEW DEGREES ABOVE NORMAL NEAR THE
COAST DURING THE OUTLOOK...LOWER 70S INTERIOR TO MID/UPPER 70S
BEACHES. /10

&&

.MARINE...A SURFACE RIDGE OF HIGH PRESSURE IS EXPECTED TO STRETCH
ACROSS MUCH OF THE NORTH CENTRAL GULF THIS WEEK INTO THE UPCOMING
WEEKEND. THIS PATTERN WILL PROMOTE LIGHT TO MODERATE SOUTHWESTERLY
FLOW DURING THE LATE MORNING AND AFTERNOON HOURS...AND LIGHT
OFFSHORE FLOW AT NIGHT THROUGH SUNDAY. SEAS WILL REMAIN LOW THROUGH
THE PERIOD. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  92  74  93  74 /  10  20  10  20  20
PENSACOLA   74  91  76  92  76 /  10  20  10  10  10
DESTIN      76  90  78  91  78 /  10  20  05  10  10
EVERGREEN   70  94  71  94  71 /  20  20  10  20  20
WAYNESBORO  69  94  72  94  72 /  20  20  20  30  20
CAMDEN      69  96  71  95  71 /  20  20  20  20  20
CRESTVIEW   69  95  71  95  71 /  10  20  05  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 5, 5:54 AM CDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
554 AM CDT TUE AUG 5 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
554 AM CDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTAIN BRIEF STRONG WIND
GUSTS AND FREQUENT LIGHTNING ACTIVITY. STORMS WILL BE SLOW MOVING...
RESULTING IN THE POTENTIAL FOR LOCALIZED FLOODING WITH THE STRONGER
STORM CLUSTERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP MOSTLY
DURING THE AFTERNOON AND EARLY EVENING HOURS THROUGH THE OUTLOOK.
BRIEF STRONG WIND GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN THREATS WITH THE STRONGER THUNDERSTORMS.

DANGEROUS HEAT INDEX VALUES FROM 100 TO 105 CAN BE EXPECTED FROM THURSDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH MONDAY.

GMZ630>635-650-655-670-675-061200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
554 AM CDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 5:25 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
525 PM CDT TUE AUG 5 2014

ALZ053-052330-
CLARKE AL-
525 PM CDT TUE AUG 5 2014

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLARKE COUNTY IN
SOUTHWEST ALABAMA...THROUGH 630 PM CDT...

AT 522 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF GROVE HILL...OR NEAR WHATLEY. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  WHATLEY...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&
Special weather statement, Aug 5, 6:01 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
601 PM CDT TUE AUG 5 2014

ALZ055-060000-
MONROE AL-
601 PM CDT TUE AUG 5 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE COUNTY IN
SOUTHWEST ALABAMA...THROUGH 700 PM CDT...

AT 557 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
MONROEVILLE...OR 5 MILES WEST OF BEATRICE...AND MOVING SOUTHEAST AT
10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PETERMAN...           BEATRICE...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:25 PM CDTSevere Thunderstorm WarningMOBGeorge, Stone47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.